Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 16, NWS Houston/Galveston, TX

April 27, 20097 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Apr 27, 2009, 5:21 PM CDT for 7 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2009, 5:21 PM CDT (22:21 UTC)
Expired
Apr 27, 2009, 7:59 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Austin County, TX, Colorado County, TX, Fort Bend County, TX, Harris County, TX, Montgomery County, TX, Waller County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 3:25 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 27, 3:25 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT MON APR 27 2009

.DISCUSSION...
EVENT STILL UNFOLDING ACROSS SE TX THIS AFTN AS THE MCS REMNANTS
MOVE INTO THE AREA. PER NESDIS...ANOTHER SLUG OF SLIGHTLY HIGHER
PWS (MOVING UP FROM THE LOWER/MID TX COAST) EXPECTED TO REACH US
SHORTLY. WHILE ITS VALUES (AOA 1.7) ARE A LOWER THAN WEEKS (AOA
2.1)...NOT SURE THAT IT WILL MAKE THAT MUCH OF A DIFFERENCE FOR
LOCATIONS THAT ARE STILL RECOVERING FROM THE LAST BATCHES OF HVY
RAIN. BUT GIVEN THE STRONG MESO FEATURES/FACTORS WILL BE ISSUING
THE FFA FOR ALL OF THE CWA TONIGHT AS THERE IS THERE IS A LOT OF
UNCERTAINTY CONCERNING WHERE THE BEST TRAINING WILL SET UP.

WILL BE KEEPING RAIN CHANCES IN THROUGH MID WEEK (AT LEAST) WITH
THE APPROACH/PASSAGE OF MORE SHORTWAVES FROM THE WEST (DESPITE A
FLATTENING UPPER FLOW). WE COULD GET ENOUGH RIDGING ALOFT BY FRI
AND SAT TO DECREASE POPS...BUT GOING BY THE EXTENDED RANGE PROGS
(ESP ECMWF) WE COULD SEE ANOTHER DECENT SHOT OF RAIN/STORMS SUN.
41

&&

.MARINE...
NO MAJOR CHANGES TO THE GOING FCSTS OF MODERATE TO STRONG S/SELY
WINDS AND THE LONG ONSHORE FETCH/ELEVATED SEAS. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  84  69  84  70 /  80  30  30  30  30
HOUSTON (IAH)              69  83  70  85  71 /  70  30  30  20  20
GALVESTON (GLS)            71  79  73  81  73 /  60  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Apr 27, 3:47 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 PM CDT MON APR 27 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-282100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
347 PM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
TEXAS TONIGHT. A STRONG UPPER LEVEL DISTURBANCE WILL COMBINE WITH
AN INCREASINGLY MOIST AND UNSTABLE AIRMASS AND AN INCREASINGLY
DIFFLUENT FLOW ALOFT TO PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS. THE POTENTIAL EXISTS FOR A FEW OF THE STORMS TO
BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS...WITH A LESSER THREAT OF ISOLATED
TORNADOES.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE STRONGER AND
SLOWER MOVING STORMS. RAINFALL TOTALS SHOULD AVERAGE FROM ONE HALF
TO ONE INCH...BUT ISOLATED TOTALS FROM 2 TO 4 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A TYPICAL SPRING TIME PATTERN WILL PERSIST AS UPPER LEVEL DISTURBANCES
MOVE ACROSS THE STATE AND HELP TO GENERATE ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS...MAINLY OVER THE NORTHERN PORTIONS OF SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE THIS EVENING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 1:26 PM CDTSevere Thunderstorm WarningHGXHouston44 min
Apr 27, 3:47 PM CDTFlood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more5 hr
Apr 27, 3:55 PM CDTTornado WarningHGXAustin, Washington35 min
Apr 27, 4:55 PM CDTTornado WarningHGXAustin, Fort Bend, Waller, Wharton35 min
Apr 27, 5:07 PM CDTTornado WarningHGXHarris, Montgomery38 min
Apr 27, 5:34 PM CDTTornado WarningHGXHarris, Montgomery41 min
Apr 27, 5:46 PM CDTTornado WarningHGXHarris, Montgomery44 min
Apr 27, 5:52 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris38 min
Apr 27, 5:56 PM CDTSpecial Marine WarningHGX94 min
Apr 27, 6:02 PM CDTTornado WarningHGXBrazoria, Fort Bend, Harris28 min
Apr 27, 6:27 PM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 1 more63 min
Apr 27, 6:31 PM CDTSpecial Marine WarningHGX89 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.